Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 30, NWS Nashville, TN

July 30, 2024Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 30, 2024, 4:09 PM CDT for Putnam County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2024, 4:09 PM CDT (21:09 UTC)
Expired
Jul 30, 2024, 7:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Putnam County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:11 PM CDTFLASH FLOOD1 Sw Algood, TNReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
Jul 30, 4:16 PM CDTFLASH FLOOD2 Ne Cookeville, TNReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

854 
WGUS54 KOHX 302109
FFWOHX
TNC141-310015-
/O.NEW.KOHX.FF.W.0030.240730T2109Z-240731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
409 PM CDT Tue Jul 30 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Central Putnam County in middle Tennessee...

* Until 715 PM CDT.

* At 409 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain. Between 1 and 2.5 inches of rain have fallen. Flash 
  flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cookeville and Algood.

We are seeing flooded roadways in the Cookeville area.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3614 8560 3622 8556 3623 8556 3623 8555
      3617 8531 3616 8531 3608 8531 3610 8557

FLASH FLOOD...RADAR INDICATED

$$

Mueller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:06 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 30, 12:06 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1206 PM CDT Tue Jul 30 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday Night)
Issued at 1113 AM CDT Tue Jul 30 2024

Pretty quiet across Middle TN as we roll up on forecast time. Some
stability waves are being seen in visible satellite across our
eastern counties and this is likely keeping activity at-bay this
morning. Because of the lack of activity, the Heat Advisory
currently out for about 2/3 of the mid-state is proving to be
worthy. Sticking with the 10 degrees at 10 am mantra, BNA is
looking squarely at an afternoon high of 98 degrees. Coupled with
mid-70s dew points, Heat Index values this afternoon will approach
110 degrees in many areas within the advisory. The next question
is eventual thunderstorms and will we get them. The northwest flow
aloft currently being experienced across the region is easily
showing us why this pattern is so difficult to forecast. Storms
were being shown in our eastern counties first thing this morning
across most of the CAMs last night. All of that ended up well east
of Middle TN. Not much is different at this time. CAMs are all
over the place for this afternoon and evening. Currently, we are
tracking two clusters of storms: first, the one in Illinois and a
second behind it in Iowa. Watching in-situ radar and satellite,
one would surmise that the first cluster may actually miss the
mid-state altogether. For now, will focus afternoon PoPs east of
I-65, in case this early round clips our northeast (northern
Cumberland Plateau) or we see scattered activity ahead of it. The
second round, currently back in Iowa, is being shown in several
CAMs to broach the TN-KY state line in our north after 7 pm this
evening. Not a boat-load of confidence in this occurring, however,
due to the trajectory of the previous two MCSs. For now, will
carry about a 40 PoP into the evening. In either of these two
instances, this afternoon or this evening, any thunderstorms will
carry a damaging wind risk (65+ mph), heavy (and potentially
flooding) rains and as we saw yesterday, a tornado can't be ruled
out. If you have outdoor plans between 1 pm and about midnight,
please remain weather aware.

Well, that covers the next 14 hours. Where do we go from there?
The northwest flow aloft should start breaking down tomorrow
night. This means tomorrow, we could see more of the same. Low-
confidence PoP forecasts, as well as HOT and HUMID air, once
again. Have issued a Heat Advisory for the same region of Middle
TN for Wednesday, but with a low-confidence PoP forecast, any
storms in the afternoon in the advisory area would negate the
crazy heat.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 1113 AM CDT Tue Jul 30 2024

Once the northwest flow ends (hopefully tomorrow night), upper
ridging will start to influence the region a little more. This means
Thursday might actually be the hottest day of the week. Southwest
boundary layer flow may keep us from reaching triple digit mercury
values, but Heat Index values will likely be at least Heat Advisory
level. Will continue with the one-day-at-a-time thinking and see
what Thursday looks like tomorrow. The other thing happening on
Thursday is an upper level low that drags down over the Great Lakes,
which may give us our next batch of weather on Friday and Saturday
as an associated boundary slips into the Ohio and TN Valleys. This
has been depicted for several days now, so I would say some storms
will accompany this boundary, especially with the instability
already in place. Timing is a little suspect right now, but best
guess is sometime Friday afternoon, maybe lasting into early
Saturday morning.

Now for the best part of this forecast: after Saturday, we should
get a break. We should be able to turn the spigot off for at least a
few days and while temperatures will likely remain slightly above
seasonal averages, we may get to dry out through the first part of
next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Tue Jul 30 2024

Scattered thunderstorms are expected to develop across the region
this afternoon and there may be some additional clusters of
storms tonight into Wednesday morning. Greatest coverage will be
around SRB/CSV this afternoon, so tempo groups will be included.
Other sites BNA/MQY/CKV will have prob30 this afternoon. Storms
will contain gusty winds and torrential downpours with brief
vsbys impacts. Outside the storms, VFR with generally southwest
winds 5-10KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      78  98  79  99 /  30  20   0  10
Clarksville    77  96  78  97 /  30  10   0  10
Crossville     69  89  71  92 /  30  50  10  20
Columbia       75  97  76  99 /  20  10   0  10
Cookeville     71  90  74  93 /  30  40  10  10
Jamestown      70  89  73  92 /  30  50  10  20
Lawrenceburg   75  95  76  97 /  20  20   0  10
Murfreesboro   75  97  76  99 /  30  20   0  10
Waverly        75  97  76  97 /  20  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

Heat Advisory from noon to 7 PM CDT Wednesday for Bedford-
Cheatham-Davidson-Dickson-Giles-Hickman-Houston-Humphreys-
Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Perry-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-Williamson-
Wilson.

&&

SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....13

In the hours before

Local storm report, Jul 30, 3:17 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
317 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             3 E Hermitage           36.19N 86.57W
07/30/2024  E0.25 Inch       Wilson             TN   Public

            Pea sized hail.

&&

SWU
Local storm report, Jul 30, 3:34 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
334 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Tstm Wnd Dmg     6 N Gallatin            36.47N 86.44W
07/30/2024                   Sumner             TN   Public

            Large tree limb down.

&&

SWU
Special weather statement, Jul 30, 3:35 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
335 PM CDT Tue Jul 30 2024

TNZ007-008-026-027-062-302100-
Rutherford TN-Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
335 PM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT DAVIDSON...NORTHWESTERN
RUTHERFORD...SOUTHWESTERN SUMNER...NORTHEASTERN CHEATHAM AND SOUTH
CENTRAL ROBERTSON COUNTIES THROUGH 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coopertown to Rural Hill. Movement was
south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland City, Nashville, Madison, Hendersonville, Smyrna, La Vergne,
Goodlettsville, Millersville, Greenbrier, Forest Hills, Oak Hill,
Coopertown, Belle Meade, Lakewood, Ridgetop, Hermitage, Bellevue,
Antioch, Old Hickory, and Joelton.

This includes the following highways...
 Interstate 40 between mile markers 196 and 222.
 Interstate 65 between mile markers 75 and 102.
 Interstate 24 between mile markers 26 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3624 8659 3614 8656 3614 8654 3611 8653
      3599 8652 3608 8699 3641 8701 3641 8673
TIME...MOT...LOC 2034Z 348DEG 19KT 3637 8691 3613 8653

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Shamburger
Local storm report, Jul 30, 3:44 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
344 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Dmg     5 WSW Baxter            36.13N 85.72W
07/30/2024                   Putnam             TN   Public

            Tree on home. Occupant trapped.

&&

SWU
Local storm report, Jul 30, 4:02 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
402 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     4 W Clarkrange          36.17N 85.10W
07/30/2024                   Fentress           TN   Public

            Large tree down.

&&

SWU
Local storm report, Jul 30, 4:04 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
404 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Tstm Wnd Dmg     6 WNW South Carthage    36.26N 86.07W
07/30/2024                   Smith              TN   Public

            Tree on Hwy 70 in Rome.

&&

SWU

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:12 AM CDTHeat AdvisoryOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 18 more56 hr
Jul 30, 1:16 PM CDTSpecial Weather StatementOHXOverton29 min
Jul 30, 1:29 PM CDTSpecial Weather StatementOHXWhite31 min
Jul 30, 1:30 PM CDTSpecial Weather StatementOHXCumberland30 min
Jul 30, 1:47 PM CDTSevere Thunderstorm WarningOHXWhite28 min
Jul 30, 1:59 PM CDTSpecial Weather StatementOHXOverton31 min
Jul 30, 2:04 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Putnam26 min
Jul 30, 2:11 PM CDTSevere Thunderstorm WarningOHXVan Buren, White19 min
Jul 30, 2:22 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam23 min
Jul 30, 2:26 PM CDTSpecial Weather StatementOHXMacon, Robertson, Sumner34 min
Jul 30, 2:29 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Pickett31 min
Jul 30, 2:35 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett40 min
Jul 30, 2:41 PM CDTSevere Thunderstorm WarningOHXClay, Macon, Robertson, Sumner, Trousdale34 min
Jul 30, 2:46 PM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Overton, Putnam3 hr
Jul 30, 2:53 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam19 min
Jul 30, 3:02 PM CDTSevere Thunderstorm WarningOHXDeKalb, Macon, Smith, Sumner, Trousdale, Wilson58 min
Jul 30, 3:08 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Overton, Putnam and 2 more52 min
Jul 30, 3:11 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam34 min
Jul 30, 3:17 PM CDTAreal Flood AdvisoryOHXFentress, Pickett102 min
Jul 30, 3:35 PM CDTSpecial Weather StatementOHXDavidson25 min
Jul 30, 3:37 PM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam3 hr
Jul 30, 3:42 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Rutherford, Smith, Warren and 2 more48 min
Jul 30, 3:44 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, Smith, Van Buren, Warren and 1 more46 min
Jul 30, 4:10 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Grundy, Rutherford, Van Buren and 1 more65 min
Jul 30, 4:19 PM CDTAreal Flood AdvisoryOHXDeKalb, Putnam, Smith, White, Wilson3 hr
Jul 30, 4:24 PM CDTFlash Flood WarningOHXWhite3 hr
Jul 30, 5:25 PM CDTSpecial Weather StatementOHXWarren35 min
Jul 30, 6:24 PM CDTSpecial Weather StatementOHXDavidson36 min
Jul 30, 6:54 PM CDTSpecial Weather StatementOHXDavidson36 min
Jul 30, 6:57 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner33 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.